Arizona, 2020Flash Flood and Damaging Winds in Arizona, August 20 to 21, 2020
August 20 to 21, 2020 · NWS PSR · 12 events in 2 counties and zones
Thunderstorms moved from higher terrain north and southeast of the Phoenix metro area toward the lower deserts along multiple outflow boundaries. Multiple severe thunderstorm warnings were issued as storms were producing 50-60 mph winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $268,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms moved from higher terrain north and southeast of the Phoenix metro area toward the lower deserts along multiple outflow boundaries. Multiple severe thunderstorm warnings were issued as storms were producing 50-60 mph winds. Stronger storms produced episodes of wind damage, impacting the greater Phoenix area from Deer Valley southeast through Tempe and into Queen Creek. Heavy rain also fell with the storms, which led to minor flooding impacts in many areas and localized flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 20, 5:10 PM MST, 15 minutes earlier.
Area forecast discussion, Aug 20, 5:10 PM MST, 15 minutes before
Area Forecast Discussion...Updated
National Weather Service Phoenix AZ
510 PM MST Thu Aug 20 2020
.UPDATE...Updated aviation Discussion.
&&
.SYNOPSIS...
High pressure will remain dominant over the Four Corners region
through the next several days. But, an increase in humidity,
which will linger through the weekend, will reduce high
temperatures for a few days and support an uptick in storm
activity. Next week, temperatures are expected to increase. Storm
chances will continue for high terrain areas with a lingering
slight chance for some of the lower deserts of central Arizona.
&&
.DISCUSSION...
Thunderstorms are in progress over the typical higher terrain
areas of AZ early this afternoon though more isolated over
southeast AZ (so far). But, there area also storms over northern
Baja, and some of the southern California mountains stretching
from near Mt. San Gorgonio down to the Mexico border. The main
difference from 24 hours ago is the activity over the San Diego
and northern Baja mountains. This is due to additional moisture
moving in from the Gulf of California likely thanks to the
influence of Tropical Storm Genevieve currently centered west-
northwest of Cabo San Lucas with the eye just offshore of the far
southwestern coast of Baja. The Gulf moisture is also evident over
southern AZ with surface dew points running roughly 5-10 degrees
higher than 24 hours ago. Oftentimes, this leads to some boundary
layer cooling which can offset what would otherwise be an increase
in instability. However, the higher terrain often better able to
take advantage of the moisture. As for storm activity the rest of
the afternoon and tonight, the deterministic CAMs and HREF have
been handling current trends relatively well. They are generally
in good agreement on storms struggling to survive as they move
west and southwest off the higher terrain. But, isolated
redevelopment is still depicted. Mainly however, will be areas of
outflow from distant storms. For the Phoenix area, it appears
there may be a couple of main outflows: one from the north and
another from the east/southeast. Such specifics remain highly
uncertain but gusty outflow winds affecting at least some portion
of south-central Arizona are expected. With the wind comes the
potential for blowing dust and this is most likely over Pinal
County. Elsewhere in our forecast area, there is a slight chance
of storms over Joshua Tree N.P.
For Friday, HREF depicts a bit less convective activity over the
higher terrain and in turn less impact for the lower deserts. High
temperatures trend down as well due to the effects of more
humidity, cloud cover, and outflows cooling the lower levels. The
relatively cooler conditions (but still at least normal)
continue over the weekend as the moisture increase is sustained
due to the effects of Tropical Storm Genevieve. Of note,
Genevieve will not have any direct impact on our forecast area as
it tracks further away from land and weakens.
Moisture/PWAT slowly trends down next week and high pressure
strengthens. Thus, temperatures trend upward again with highs
climbing above 110 on the lower deserts beginning Monday. But,
higher terrain areas such as the Mogollon Rim are expected to
continue to have at least some storm activity and steering flow
will have an easterly component for a while. Thus there is
potential for storms to propagate to the lower elevations.
&&
.AVIATION...Updated at 0010Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Once again, we have the potential for strong gusty outflow winds to
move into the terminals from the east this evening, as strong but
isolated storms attempt to move off the high terrain and into the
lower desert. Moisture/instability have increased a bit, but wind
shear is still weak so storms will take some time to work their way
into the low elevations. For now, we think there will be a couple of
outflows during the evening, one from the northeast after 02z, and a
second outflow from the east to southeast after 04z. There remains
quite a bit of uncertainty/disagreement between various hi res
models on timing/direction/speed of outflows, and some models have
little if any outflow expected in the deserts at all. So, confidence
is a bit on the low side with the details although it is high on the
general idea of getting some gusty winds sometime before the evening
is over. For now we will just keep VCSH in the TAFs for a few hours
this evening and we will update should thunderstorms develop and
impact the terminals. Look for mainly SCT decks around 9k feet and
BKN to OVC mid and high decks aoa 14k feet this evening with clouds
dissipating after midnight and becoming FEW to SCT by Friday
afternoon. After midnight winds will likely trend towards the east
but will return again to the west by mid to late Friday morning with
a few gusts into the teens again Friday afternoon.
Southeast California/Southwest Arizona including KIPL and KBLH:
Chances for convection look pretty slim over the western deserts
over the next 24 hours; we should mainly see some mid/high cloud
decks spreading into the area from the southwest this evening with
BKN decks aoa 15k feet. Clouds should become mostly FEW to SCT by
Friday morning. Winds will favor the south during the period at KBLH
with sustained speeds up to 15kt or so at times and maybe a few
gusts to around 20kt during afternoon/evening hours. Winds to favor
the southeast at KIPL.
&&
.FIRE WEATHER...
Sunday through Thursday:
No major changes to the outlook...High pressure will persist
across the Desert Southwest this weekend and into next week and
will keep temperatures well above normal. The highest moisture
levels will be on Saturday with the remnants of Hurricane
Genevieve near N Baja and S CA. Afternoon min RHs will be near
20-30% with overnight recovery around 45-60%. Moisture then
decreases by early next week with min RH dipping back into the
teens around Monday with overnight recoveries in the 35-40% range.
The increased moisture this weekend may become a bit more
favorable for thunderstorm activity, even across the lower
deserts, although primary storm chances will stay across high
terrain areas to the east of Phoenix each day. Any storms that
develop have the potential to produce strong gusty, erratic,
winds, lightning and localized flash flooding.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST this evening for
AZZ530>556-559>562.
Heat Advisory until 8 PM MST this evening for AZZ557-558-563.
CA...Excessive Heat Warning until 8 PM PDT this evening for
CAZ560>570.
&&
DISCUSSION...AJ
AVIATION...CB
FIRE WEATHER...Sawtelle/BenedictIn the hours before
Special weather statement, Aug 20, 4:02 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
402 PM MST Thu Aug 20 2020
AZZ563-202330-
Southeast Gila County AZ-
402 PM MST Thu Aug 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 430 PM MST...
At 401 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles east of Sawmill, or 37 miles northeast of Globe, moving
southwest at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Hilltop and Sawmill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3344 11030 3366 11052 3375 11023 3363 11007
TIME...MOT...LOC 2301Z 064DEG 13KT 3366 11022
INS
Special weather statement, Aug 20, 4:11 PM MST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
411 PM MST Thu Aug 20 2020
AZZ560-563-202345-
Southeast Gila County AZ-San Carlos AZ-
411 PM MST Thu Aug 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 445 PM MST...
At 410 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles south of Sawmill, or 23 miles east of Globe. This storm was
nearly stationary.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
San Carlos.
This includes AZ Route 70 between mile markers 270 and 271.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3344 11032 3342 11035 3340 11035 3340 11041
3338 11045 3327 11046 3349 11062 3358 11044
3343 11029
TIME...MOT...LOC 2310Z 047DEG 1KT 3348 11040
INSSpecial weather statement, Aug 20, 5:21 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
521 PM MST Thu Aug 20 2020
AZZ558-560-561-210045-
San Carlos AZ-Dripping Springs AZ-Pinal/Superstition Mountains AZ-
521 PM MST Thu Aug 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 545
PM MST...
At 521 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles south of San Carlos, or 19 miles northeast of Christmas. This
storm was nearly stationary.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Hayden, Christmas and Peridot.
This includes the following highways...
AZ Route 70 between mile markers 260 and 271.
AZ Route 77 between mile markers 135 and 143, and between mile
markers 146 and 166.
AZ Route 177 between mile markers 137 and 138.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3319 11050 3314 11059 3315 11063 3307 11073
3304 11072 3299 11076 3299 11079 3320 11092
3325 11093 3339 11053 3331 11044 3326 11045
3320 11040
TIME...MOT...LOC 0021Z 050DEG 2KT 3323 11047
INSThunderstorm Wind, Maricopa
- When
- August 20, 5:25 PM MST
- Where
- Maricopa County, 13.77 mi ENE of Carefree
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.980, -111.710
Thunderstorms with strong gusty outflow winds moved into the far northeast portions of the greater Phoenix area during the late afternoon hours on August 20th. At 1725MST an automated mesonet station at Horseshoe Reservoir measured a wind gust to 59 mph. There were no reports of damage due to the strong gust. The station was located about 16 miles northwest of Sunflower.
Thunderstorm Wind, Maricopa
- When
- August 20, 7:12 PM MST
- Where
- Maricopa County, 2.3 mi W of Phoenix Deer Vly Arp
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 33.680, -112.120
Thunderstorms with gusty and damaging outflow winds moved off of the higher terrain and into the northern portion of the Phoenix area during evening hours on August 20th. Some of the stronger gusts, estimated to be as high as 60 mph, produced damage in the Deer Valley area. According to a trained weather spotter, at 1912MST gusty winds blew down a metal awning near 27th Avenue and Deer Valley Road, just northwest of the intersection of Interstate 17 and the Loop 101. Additionally, the winds generated roof damage to several nearby structures, mainly in the form of shingles that were blown off.
Thunderstorm Wind, Maricopa
- When
- August 20, 7:33 PM MST to 7:35 PM MST
- Where
- Maricopa County, 1.34 mi WNW of Scottsdale Muni
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 33.630, -111.940
Strong thunderstorms, accompanied by gusty damaging outflow winds, moved off higher terrain and into portions of north Scottsdale during the evening hours on August 20th. Wind gusts estimated to be as high as 60 mph damaged a number of trees in the area. According to a trained weather spotter located about 3 miles west of north Scottsdale, at 1935MST strong outflow winds downed multiple trees near 64th street and Greenway Road. Some of the downed trees were reported to have fallen on some cars. Winds were estimated by radar and observations to be as high as 60 mph. At roughly the same time, a public report indicated that similarly strong winds uprooted a large tree near 40th street and Thunderbird road, about 6 miles west of north Scottsdale. No injuries were reported due to the downed trees.
Thunderstorm Wind, Maricopa
- When
- August 20, 7:37 PM MST
- Where
- Maricopa County, 2.96 mi ESE of Scottsdale Muni
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- NWS Employee
- Coordinates
- 33.610, -111.870
Strong thunderstorms with associated gusty and damaging outflow winds moved off high terrain and into portions of north Scottsdale during the evening hours on August 20th. According to a National Weather Service employee, at 1937MST gusty outflow winds estimated to be as high as 60 mph blew down one tree and snapped another about 1 miles southeast of North Scottsdale and near the intersection of East Thunderbird Road and Frank Lloyd wright Boulevard. No injuries were reported due to the downed trees.
Thunderstorm Wind, Maricopa
- When
- August 20, 7:47 PM MST
- Where
- Maricopa County, 3.55 mi SE of Paradise Vly
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 33.540, -111.930
Thunderstorms with gusty damaging outflow winds moved off of the high terrain and into northeast portions of the greater Phoenix area, including Paradise Valley, during the evening hours on August 20th. According to a report from the public, at 1947MST strong outflow winds estimated to be in excess of 60 mph blew down a very large tree onto a Scottsdale Plaza resort unit. The damage occurred one mile northeast of Paradise Valley, or near the intersection of Indian Bend Road and North Scottsdale Road.
Thunderstorm Wind, Maricopa
- When
- August 20, 7:47 PM MST to 7:50 PM MST
- Where
- Maricopa County, 3.26 mi NNW of Kendall
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.490, -112.010
Thunderstorms with gusty and damaging outflow winds developed across central portions of the greater Phoenix area during the evening hours on August 20th. Some of the stronger storms impacted areas a few miles to the northeast of Phoenix Sky Harbor Airport. According to the Phoenix Fire Department and Rescue unit, at 1947MST gusty winds estimated to be as high as 60 mph downed a large 100 foot tall pine tree onto a home located near the intersection of 32nd Street and Osborn Road, about 4 miles north of Sky Harbor. At roughly the same time, local broadcast media reported power lines and trees downed near the intersection of 44th Street and McDowell Road, about 3 miles northeast of Sky Harbor. The media also had a video of a Palo Verde tree being blown across the parking lot of a new station about a half mile further to the south. Again, winds were estimated to be as high as 60 mph. There were no reports of injuries due to the strong winds or falling trees.
Thunderstorm Wind, Maricopa
- When
- August 20, 7:52 PM MST
- Where
- Maricopa County, 1.73 mi W of Glendale Fram Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 33.530, -112.300
Thunderstorms with gusty outflow winds moved into western portions of the greater Phoenix area during the evening hours on August 20th. At 1952MST, a wind gust of 60 mph was reported by the official AWOS weather station at the Glendale Municipal Airport in Glendale. There were no reports of damage associated with the strong wind gust.
Thunderstorm Wind, Maricopa
- When
- August 20, 7:55 PM MST to 7:59 PM MST
- Where
- Maricopa County, 0.69 mi S of Tempe
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Broadcast Media
- Coordinates
- 33.390, -111.930
Strong thunderstorms developed on outflow boundaries over central and southeast portions of the greater Phoenix area during the evening hours on August 20th. Some of the stronger storms impacted the communities of Tempe and Ahwatukee Foothills. According to a report from local broadcast media, at 1959MST gusty outflow winds estimated to be at least 60 mph in strength blew down a very large tree onto an apartment complex in Tempe. The damage occurred just northwest of the intersection of Rural Road and the Superstition Freeway. The downed tree had a diameter of over one foot. Just a few minutes prior to that, a trained spotter located 4 miles east of the Ahwatukee Foothills reported multiple trees blown down and the largest tree had a diameter of greater than six inches. There were no reports of injuries at the apartment complex or due to the falling trees.
Thunderstorm Wind, Maricopa
- When
- August 20, 7:56 PM MST
- Where
- Maricopa County, 0.9 mi NE of Papago Aaf Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 33.490, -111.940
Thunderstorms with gusty and damaging outflow winds moved off high terrain to the northeast of Phoenix and into portions of Scottsdale during the evening hours on August 20th. According to a report from the public, at 1956MST gusty thunderstorm winds estimated to be at least 60 mph in strength downed a large tree near the intersection of 5th Street and Navajo Trail or about 1 mile southwest of Scottsdale. The downed tree landed on a house in the area however no injuries were reported. The report was received via social media.
Thunderstorm Wind, Pinal
- When
- August 20, 8:09 PM MST to 8:10 PM MST
- Where
- Pinal County, 6.63 mi NNW of Magma
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $90,000
- Reported by
- Utility Company
- Coordinates
- 33.220, -111.540
Thunderstorms with gusty and damaging outflow winds developed across the southeast portion of the greater Phoenix area during the evening hours on August 20th. Some of the stronger storms generated microburst conditions that affected areas from Queen Creek southeast to Florence. According to a local utility company, at 2010MST a microburst generated winds estimated to be as high as 70 mph. The winds blew down 15 wooden power poles in San Tan Valley, about 6 miles southeast of Queen Creek. The poles were downed on Combs Road from Kenworthy Road to Schnepf Road. At about the same time, a trained weather spotter located 3 miles north of Florence reported that gusty winds snapped a power pole in two resulting in a power outage at a mobile home park. Additionally, the winds blew down many trees in the area including one with a diameter of about 12 inches. Winds were estimated to be in excess of 60 mph. There were no reports of injury due to the strong wind.
Thunderstorm Wind, Pinal
- When
- August 20, 8:55 PM MST
- Where
- Pinal County, 0.9 mi NE of Stanfield
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 32.880, -111.960
Scattered thunderstorms, some with damaging outflow winds, developed to the southeast of Phoenix during the evening hours on August 20th. According to a report from the general public, a cluster of thunderstorms moved through the town of Stanfield at 2055MST; strong outflow winds generated by the storms produced significant roof and tree damage in the town. One of the damaged trees was a large 50 year old tree in town. Wind gusts were estimated to be as high as 70 mph. Stanfield is located about 12 miles west of the town of Casa Grande. There were no reports of injuries due to the strong damaging winds.
Flash Flood, Maricopa
- When
- August 20, 10:00 PM MST to August 21, 2:00 AM MST
- Where
- Maricopa County, 5.24 mi E of Mobile to 5.69 mi SE of Mobile
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 33.056, -112.180
Thunderstorms, some with heavy rain, moved off the higher terrain and into the greater Phoenix area during the evening hours on August 20th. Stronger storms generated locally heavy rain with peak rain rates exceeding 1 inch per hour, which resulted in some flash flooding south of Phoenix. According to the Arizona Department of Highways, flash flooding that developed during the late evening led to the closure of State Route 238 east of Mobile shortly after midnight on August 21st. The highway was closed near 67th Avenue due to flooding at 0018MST. It should be noted that Highway 238 often floods during monsoon thunderstorm events, even with rainfall totals that are not especially heavy.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in California, August 20, 20201 death · 1 event
- Lightning Strike in Florida, August 20, 2020$200,000 · 1 event
- Flash Flood and Hail in Louisiana, August 20, 2020$75,000 · 1 in hail · 5 events
- Damaging Winds in Montana, August 20, 202059 kt wind · 14 events
- Flash Flooding and Debris Flow in Virginia, August 20 to 22, 202010 events
- Hail and Damaging Winds in Montana, August 20, 20201.75 in hail · 9 events
- Flash Flood and Hail in Colorado, August 20, 20201 in hail · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 20 to 24, 202065 kt wind · 5 events
- Flash Flood and Hail in Arizona, August 20, 2020$3,000 · 52 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 20, 20202 events
- Hail in Minnesota, August 20, 20201 in hail · 2 events
- Marine Thunderstorm Wind and Waterspout in Gulf of Mexico, August 20, 20202 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911223, 910951, 910952, 910954, 911216, 911218, 910955, 911220, 911217, 911416, 911224, 911440.